|Year : 2016 | Volume
| Issue : 3 | Page : 155-157
Postoperative corneal deposits the following polypharmacy
Valiyaveettil Babitha, Chellappan Prasannakumary, Zuhara Fathima, Kuzhippally Vallon Raju
Department of Ophthalmology, Government Medical College, Kozhikode, Kerala, India
|Date of Submission||06-Jun-2015|
|Date of Acceptance||18-May-2016|
|Date of Web Publication||19-Sep-2016|
Department of Ophthalmology, Government Medical College, Kozhikode - 673 008, Kerala
Source of Support: None, Conflict of Interest: None
Corneal deposits can rarely develop in patients using fluoroquinolones and dexamethasone eye drops. A 68-year-old female patient presented with postoperative corneal drug deposits following small incision cataract surgery. Corneal scraping was done, and histopathological examination shows an amorphous material.
Keywords: Amorphous material, corneal deposits, corneal scraping, drug deposits, polypharmacy
|How to cite this article:|
Babitha V, Prasannakumary C, Fathima Z, Raju KV. Postoperative corneal deposits the following polypharmacy. J Clin Ophthalmol Res 2016;4:155-7
|How to cite this URL:|
Babitha V, Prasannakumary C, Fathima Z, Raju KV. Postoperative corneal deposits the following polypharmacy. J Clin Ophthalmol Res [serial online] 2016 [cited 2021 May 16];4:155-7. Available from: https://www.jcor.in/text.asp?2016/4/3/155/190789
Fluoroquinolones are a broad spectrum antibiotics with both Gram-positive and Gram-negative coverage. They are extensively used in pre- and post-operative cases and for the treatment of ocular infections. Therefore, an attempt is made to present a rare case of postoperative corneal drug deposits.
| Case Report|| |
A 68-year-old female presented with pain, and defective vision following small incision cataract surgery in the left eye from a local hospital 1 month back. She was hypertensive on amlodipine 5 mg daily orally. There was no history of dry eye or glaucoma. She was on topical moxifloxacin-dexamethasone phosphate combination hourly, and potassium iodide, calcium chloride, and sodium chloride in combination as eye drops four times from first postoperative day since there was retained cortical matter. On her first postoperative visit, after a week of surgery, the patient had postoperative uveitis with secondary glaucoma. Visual acuity was only hand movements. Timolol maleate eye drops were also added. Three weeks later her bystanders noticed a white plaque-like lesion in her left eye along with pain, watering, and defective vision. Lubricants were added, scraping was tried. Since there was no improvement, she was referred to our institute after 4 weeks of surgery.
At the time of examination of the left eye, there was lid edema, circumcorneal congestion, a white plaque-like lesion in the lower three-fourth of cornea extending up to subepithelial level and corresponding epithelial defect [Figure 1] and [Figure 2]. Upper cornea was edematous and rest of details were not clear. The best-corrected visual acuity in her right eye was 20/120 and left eye was hand movement. Her right eye examination including specular microscopy was normal except for immature senile cataract. Her serum calcium and phosphorus were normal.
Frequency of lubricant instillation was increased. Adjuvant drugs were stopped, and moxifloxacin was replaced with tobramycin. Since the patient had no improvement with these modifications after 1 week corneal debridement was done and the material was sent for microbiological and pathological examination [Figure 3]. Culture was sterile and on pathological examination only an amorphous material was obtained. The patient had symptomatic improvement with clearing of cornea and improvement in visual acuity to 2MCF.
| Discussion|| |
White corneal deposits has been reported with topical ciprofloxacin, norfloxacin, ofloxacin, gatifloxacin, sparfloxacin, and torsufloxacin, little has been documented with moxifloxacin.,,,, The predisposing factor for the corneal deposits is corneal epithelial defect, corneal edema, and polypharmacy which impair corneal epithelialization. Even though the specific factors contributing to the formation of the fluoroquinolone corneal deposits are not known, the pH-solubility profiles have some importance.
Secondary corneal calcium deposits have been described in association with chronic inflammation, recurrent ulceration, multiple surgical procedures, and disturbed calcium metabolism. In these calcium deposit is seen in the palpebral area and develop slowly and it involves the full thickness of stroma. Corneal calcium deposits are morphologically two types. Band-shaped keratopathy is the most common type in which calcium is deposited in Bowman's membrane and superficial stroma. Calcareous degeneration is the second type in which calcium is deposited in deep stroma and Descemet's membrane, rarely both conditions may coexist.
Topical steroid phosphate therapy may lead to calcium phosphate deposit in corneal stroma in patients with normal serum calcium and phosphorus. It may be due to alteration in the glycosaminoglycan metabolism of corneal stromal keratocyte. It is reported that simultaneous use of topical Dexamethasone phosphate with timolol maleate may lead to corneal calcium phosphate deposit even without corneal epithelial defect.
Our patient was on topical moxifloxacin, dexamethasone phosphate, timolol, potassium iodide – calcium chloride combination. Hence, the corneal deposit may be that of moxifloxacin or calcium phosphate. However, moxifloxacin and calcium crystals were not demonstrated due to lack of special stains in our institute.
Fluoroquinolone deposit can be confirmed by biochemical analysis of corneal biopsy specimen or corneal button. The fluoroquinolone deposit usually disappears 3–4 weeks of discontinuation of the medication, but our patient had reported 4 weeks of medication we did the corneal scraping.
Corneal calcium deposit can be confirmed by light microscopy following staining with stains like von kossa or by electron microscopic examination of a corneal button as intracellular deposits or by energy dispersive X-ray analysis., Superficial corneal calcification can be treated with chelating agents like ethylenediaminetetraacetic acid or by ablation and deep calcification by penetrating keratoplasty.
| Conclusion|| |
Judicious use of topical drugs is important, especially in patients with compromised surface layers (cornea and conjunctiva), dry eye, postcataract surgery where peritomy and cautery adds to the problem. The anticipation of this rare, innocuous complication can prevent embarrassment to the surgeon and the patient as the changes are easily reversible in the early stages with discontinuation of the offending agent.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Mitra A, Tsesmetzoglou E, McElvanney A. Corneal deposits and topical ofloxacin – The effect of polypharmacy in the management of microbial keratitis. Eye (Lond) 2007;21:410-2.
Vijay Zawar S, Mahadik S. Corneal deposit after topical ciprofloxacin as postoperative medication after cataract surgery. Can J Ophthalmol 2014;49:392-4.
Elia M, Khodadadeh S, Chow J. Corneal crystalline deposits associated with topically applied gatifloxacin. Cornea 2014;33:638-9.
Gokhale NS. Sparfloxacin corneal deposits. Indian J Ophthalmol 2004;52:79.
Kamiya K, Kitahara M, Shimizu K. Corneal deposits after topical tosufloxacin in a patient with poor tear secretion. Cornea 2009;28:114-5.
Schlötzer-Schrehardt U, Zagórski Z, Holbach LM, Hofmann-Rummelt C, Naumann GO. Corneal stromal calcification after topical steroid-phosphate therapy. Arch Ophthalmol 1999;117:1414-8.
Bernauer W, Thiel MA, Kurrer M, Heiligenhaus A, Rentsch KM, Schmitt A, et al.
Corneal calcification following intensified treatment with sodium hyaluronate artificial tears. Br J Ophthalmol 2006;90:285-8.
Huige WM, Beekhuis WH, Rijneveld WJ, Schrage N, Remeijer L. Unusual deposits in the superficial corneal stroma following combined use of topical corticosteroid and beta-blocking medication. Doc Ophthalmol 1991;78:169-75.
[Figure 1], [Figure 2], [Figure 3]